Colorado, 2012Winter Weather in Colorado, December 30 to 31, 2012
December 30 to 31, 2012 · NWS GJT · 10 events in 10 counties and zones
A low pressure system from the Pacific moved across the area and produced significant snowfall accumulations in the southern and central mountains of western Colorado, as well as many lower elevation areas of southwest Colorado.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system from the Pacific moved across the area and produced significant snowfall accumulations in the southern and central mountains of western Colorado, as well as many lower elevation areas of southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 30, 3:51 AM MST, 6 hours 9 minutes earlier.
Area forecast discussion, Dec 30, 3:51 AM MST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 AM MST SUN DEC 30 2012
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 351 AM MST SUN DEC 30 2012
EXPECT PATCHY FOG AND LOW STRATUS OVER THE UINTA BASIN AND NORTHWEST
COLORADO THIS MORNING. MID TO HIGH LEVEL CLOUDS ARE INCREASING AND
SHIFTING NORTHWARD EARLY THIS MORNING AS THE SOUTHWESTERLY FLOW
ALOFT BRINGS INCREASED MOISTURE.
COMPLEX PACIFIC TROUGH CONTINUES TO TRACK EAST AND WILL BRING SNOW
TO THE REGION STARTING LATER THIS AFTERNOON BECOMING MORE WIDE
SPREAD THIS EVENING AND OVERNIGHT WITH THE FOCUS OF BEST SNOWFALL
SOUTH OF I-70. THE LOW CENTER OVER ID IS DIGGING SOUTH TOWARD THE
GREAT BASIN. SNOW SHOULD START OVER THE SOUTHERN MOUNTAINS FIRST
UNDER DIFLUENT SOUTHWESTERLY FLOW ALOFT AND THEN SPREAD OVER THE
CENTRAL MOUNTAINS AND THE VALLEYS AS THE TROUGH MOVES CLOSER LATER
THIS EVENING AND OVERNIGHT. THE LOW CLOSES OFF OVER NV BEFORE
SWINGING OVER NORTHERN AZ EARLY MONDAY. MOST MODELS HAVE THE LOW
OPENING AND THE TROUGH EJECTING IN THE ENE DIRECTION OVER
SOUTHWESTERN CO AND NORTHWEST NM MONDAY. THIS TRAJECTORY WILL KEEP
THE BEST SNOWFALL OVER THE SOUTHERN TWO THIRDS OF THE FORECAST
AREA. EXPECT LIGHTER AMOUNTS OVER NORTHEAST UT AND NORTHWEST CO.
OVERALL FORECAST LOOKS ON TRACK WITH ONLY MINOR AND SUBTLE CHANGES
TO THE POP...SNOW AMOUNTS...AND CLOUD COVER. NO CHANGES TO THE
HIGHLIGHTS. WITH CURRENT MODEL GUIDANCE ADVISORY AMOUNTS SEEMS VERY
REASONABLE WITH LOCALLY HIGHER AMOUNTS IN THE SAN JUANS. WILL HAVE
TO WATCH THE DEVELOPMENT...STRENGTH AND TRACK OF 700MB LOW WHICH
COULD INFLUENCE AN AREA OF BETTER SNOWFALL. RIGHT NOW MODELS HAVE
THIS FEATURE FAIRLY WEAK AND NOT WELL FORMED.
KEPT WITH PERSISTENCE FOR MAX TEMPERATURES TODAY OVER MOST OF
EASTERN UT AND WESTERN CO. MIN TEMPERATURES TONIGHT SHOULD BE
MODERATED SOMEWHAT BY CLOUD COVER. COLD AIR REMAINS IN PLACE FOR
MONDAY WITH NO REAL SURFACE FEATURE TO FLUSH OUT THE VALLEYS.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 351 AM MST SUN DEC 30 2012
THE LATEST PACIFIC STORM WILL BE WINDING DOWN NEW YEARS EVE AS THE
MID LEVEL TROUGH AXIS MOVES OFF TO THE SOUTHEAST. IN RESPONSE...
LARGE SCALE DYNAMIC FORCING WANES AS INDICATED BY MODEL QG FIELDS.
HOWEVER...OROGRAPHIC LIFT PROVIDED BY LIGHT NORTHWEST FLOW
COMBINED WITH MODERATE LAPSE RATES WILL CONTINUE TO BRING LIGHT
SNOW TO THE COLORADO MOUNTAINS THROUGH MIDNIGHT.
A SECONDARY SHORT WAVE TROUGH INDICATED TO SWEEP SOUTHWARD ACROSS
THE AREA ON NEW YEARS DAY...HOWEVER ONLY LIGHT AND SPOTTY SNOWFALL
EXPECTED. MODELS THEN DEPICTED A COUPLE OF WEAK WAVES FROM TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT PRODUCING LITTLE APPRECIABLE
SNOWFALL.
ECMWF AND GFS SHOWED A RIDGE OVER THE REGION THURSDAY THOUGH THEIR
SOLUTIONS DIVERGED LATER IN THE WEEK. THERE IS LITTLE CONSISTENCY
BETWEEN THE TWO MODELS IN HANDLING THE NEXT PACIFIC SYSTEM. THE
GFS WAS MUCH MORE PROGRESSIVE MOVING THE SYSTEM THROUGH THE
NORTHERN TIER STATES AND COLLAPSING THE RIDGE OVER THE REGION FROM
THURSDAY NIGHT INTO FRIDAY. IN CONTRAST...THE ECMWF MOVED A DEEP
CLOSED LOW CIRCULATION OVER NORTHERN CALIFORNIA THURSDAY NIGHT...
THEN SLOWLY ACROSS THE NORTHWEST FRIDAY INTO FRIDAY NIGHT CARRYING
THE SYSTEM ACROSS THE NORTHERN GREAT BASIN SATURDAY.
DESPITE SIGNIFICANT MODEL DIFFERENCES...NEITHER SOLUTION PRODUCED
MUCH IF ANY PRECIPITATION DURING LATTER PART OF THE WEEK AND INTO
THE WEEKEND SO CONTINUED WITH A DRY FORECAST.
TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGHOUT THE EXTENDED
PERIOD AND BLENDED BIAS CORRECTED APPEARED BETTER THAN MOS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 351 AM MST SUN DEC 30 2012
EXPECT LOW STRATUS AND PATCHY DENSE FOG...WITHIN THE EASTERN
UINTAH BASIN AND ADJACENT LOW ELEVATION AREAS OF NW COLORADO
EARLY THIS MORNING WITH AREAS OF IFR CIGS AND LOCALIZED IFR VSYBS.
STRATUS AND FOG SHOULD DECREASE BY AROUND MIDDAY TODAY AS MID
LEVEL CLOUDS BEGIN TO SPREAD INTO THE REGION AHEAD OF THE NEXT
PACIFIC TROUGH. ELSEWHERE IN EASTERN UTAH AND WESTERN COLORADO
EXPECT VFR CONDITIONS TO PERSIST THROUGH MIDDAY TODAY. INCREASING
CLOUDS AND SHOWERS SPREADING MAINLY INTO THE FOUR CORNERS AREA OF
EASTERN UT AND WESTERN CO SUNDAY AFTERNOON WITH SNOWFALL OVER THE
MOUNTAINS LOWERING CIGS AND VSBYS TO MVFR AND OCCASIONALLY TO IFR.
DETERIORATING CONDITIONS WILL GRADUALLY SPREAD TO THE REST OF
EASTERN UT AND WESTERN COLORADO THIS EVENING AND OVERNIGHT. SNOW
WILL PERSIST INTO MONDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST MONDAY
NIGHT FOR COZ018-019.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT MST
MONDAY NIGHT FOR COZ009-012.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM MST MONDAY
FOR COZ017.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MST
MONDAY FOR COZ021>023.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
MONDAY NIGHT FOR COZ013.
UT...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MST MONDAY FOR
UTZ028.
&&
SHORT TERM...AS
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Dec 30, 5:45 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN DEC 30 2012
COZ001>014-017>023-UTZ022>025-027>029-311300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MST SUN DEC 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG WILL PERSIST ACROSS THE EASTERN UINTA BASIN THIS
MORNING. ELSEWHERE FOG WILL BE MORE ISOLATED AND LARGELY CONFINED
TO RIVER BOTTOMS. THE FOG WILL CLEAR THIS AFTERNOON...THEN
POSSIBLY REFORM OVER THE UINTA BASIN TONIGHT.
SNOW WILL DEVELOP OVER THE SAN JUAN MOUNTAINS THIS AFTERNOON...
SPREADING NORTH AND WESTWARD TONIGHT WHILE INCREASING IN
INTENSITY. EXPECT FROM 4 TO 8 INCHES OVERNIGHT IN THE CENTRAL AND
SOUTHERN MOUNTAINS AND FROM 2 TO 5 INCHES ACROSS THE LOWER
ELEVATIONS OF SOUTHWEST COLORADO. ACCUMULATING SNOWFALL OVER
SOUTHEAST UTAH AND SOUTHWEST AND CENTRAL COLORADO WILL RESULT IN
TRAVEL DIFFICULTIES.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE
AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON THIS WINTER
STORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW CONTINUES MONDAY BRINGING TOTAL ACCUMULATIONS OF 5 TO 12
INCHES TO THE SAN JUAN...LA SAL...AND ABAJO MOUNTAINS AND FROM 4
TO 8 INCHES ACROSS THE UNCOMPAHGRE PLATEAU...THE FLAT TOPS AND
MOST CENTRAL COLORADO MOUNTAINS. THE FOUR CORNERS REGION IS
EXPECTED TO RECEIVE FROM 3 TO 6 INCHES OF NEW SNOW.
SNOW DIMINISHES NEW YEARS DAY WITH DRY CONDITIONS PREVAILING
DURING THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
NL
Winter Weather, Northwestern San Juan Mountains
- When
- December 30, 10:00 AM MST to December 31, 9:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 7 inches were measured across the area. Additiionally, wind gusts of 20 to 35 mph produced localized blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- December 30, 10:00 AM MST to December 31, 8:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 10 inches were measured across the area.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 30, 10:00 AM MST to December 31, 7:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 8 inches were measured above the 7000 foot level.
Winter Weather, Grand and Battlement Mesas
- When
- December 30, 11:00 AM MST to December 31, 6:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were measured across the area.
Winter Weather, Flattop Mountains
- When
- December 30, 4:00 PM MST to December 31, 6:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 8 inches were measured across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 30, 7:00 PM MST to December 31, 7:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 6 inches were measured across about half of the area.
Winter Weather, Animas River Basin
- When
- December 30, 10:00 PM MST to December 31, 4:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were measured across the area.
Winter Weather, San Juan River Basin
- When
- December 30, 10:00 PM MST to December 31, 11:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 6 inches were measured across the area, with locally higher amounts up to 8 inches.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 31, 4:00 AM MST to 10:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 5 inches were measured across the area.
Winter Weather, Upper Gunnison River Valley
- When
- December 31, 4:00 AM MST to 10:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 4 inches were measured across the western portion of the zone.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 30, 20121 death · 1 event
- Strong Wind in New Jersey, December 30, 2012$45,000 · 21 events
- Dense Fog in Illinois, December 30, 201216 events
- Heavy Snow in New Mexico, December 30 to 31, 20128 events
- Strong Wind in Maryland, December 30, 2012$5,000 · 5 events
- Strong Wind in Delaware, December 30, 2012$5,000 · 4 events
- Dense Fog in Indiana, December 30, 20123 events
- Strong Wind in Pennsylvania, December 30, 2012$10,000 · 3 events
- Flood and Dense Fog in California, December 30 to 31, 20123 events
- High Wind in Alaska, December 30, 201268 kt wind · 2 events
- Heavy Snow in Arizona, December 30 to 31, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432947, 432948, 432953, 432951, 432954, 432952, 432949, 432950, 432955, 432956.